Georgia, 2020

Damaging Wind in Georgia, March 24, 2020

March 24, 2020 · NWS FFC · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging wind gusts in northwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An isolated severe thunderstorm produced damaging wind gusts in northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 24, 8:38 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 24, 8:38 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
938 PM EDT Tue Mar 24 2020

.UPDATE...
Second round of convection pushing into north Georgia with
scattered showers and isolated thunderstorms expected to push
to the south and east across the area through early morning hours.
A Tornado watch remains in affect for portions of northwest
Georgia through 1 am. Only minor tweaks made to hourly
temperatures and winds this evening. Updated forecast products
issued shortly.

&&

.PREV DISCUSSION... /Issued 343 PM EDT Tue Mar 24 2020/

SHORT TERM /Rest of today through Wednesday Night/...

Main focus of fcst will largely be the strong to severe storm threat
in the near term and tonight period. An upper shortwave looks to
amplify some across the area late this afternoon into overnight.
While a lingering wedge has persisted in the northeast, mainly from
northern half of the Atlanta Metro over to Athens and northward, the
other portion of the CWA has had more destabilization with some
scattering of stratocu and increased daytime heating. The RAP even
has an axis of progged SBCAPE getting up to near 1500 J/kg going
into this evening ahead of the trough. With ample low and deep layer
shear expected, the Slight to Marginal severe outlook looks well
justified for damaging winds with any bowing segments, along with
hail and isolated tornado threats. The HREF probs for STP greater
than 1 do get above 90 percent for late afternoon into evening
across mainly western portions of the CWA, though any localized
interaction with the aforementioned wedge front could focus an
increased risk for stronger rotating convection and will need to be
monitored.

Otherwise expecting a drying postfrontal regime for Wednesday and a
switch to NW flow aloft. Should still be pleasant above normal temps
getting into the 70s for most areas then lows in the upper 40s to
50s Wednesday night.

Baker

LONG TERM /Thursday through Tuesday/...

The highlights of the extended forecast are above average
temperatures with a couple dry days followed by a late weekend
frontal passage.

The forecast picks up on Thursday morning with northwesterly mid-
/upper-level flow and a surface high sinking providing dry
conditions through Friday. South to southwesterly lower and upper
level flow returns on Saturday ahead of developing surface low over
the Midwest region. PoPs increase through the day Saturday into
Sunday as the associated cold front approaches and sweeps through
the CWA. Models have come into better alignment with the timing of
this system with some minor discrepancies in precipitation amounts,
ranging between .01 and .25 inches.

Medium range models bring in quasi-zonal flow with a weak surface
high over the Ohio River Valley on Monday then begin major to have
major disagreement through the rest of the extended forecast.
Currently, the GFS has the development of a faster and more
progressive mid-level over the Appalachians on Tuesday while the
ECMWF has a more amplified mid-level trough with a surface low
developing over the SE. Regardless, rain chances look to continue
into early next week even though confidence remains low on potential
system impacts.

High temperatures should remain above average through the period,
except on Sunday and Monday, thanks to the aforementioned cold
front. Lows should remain above average through the rest of the
extended.

Morgan

AVIATION.../Issued 754 PM EDT Tue Mar 24 2020/
00Z Update...
Mostly VFR across the TAF sites, with LIFR over areas east of ATL
including AHN. Expect a brief improvement over the LIFR area
ahead of the area of showers/isolated thunderstorms which should
move across the TAF sites 05-11Z. Northern sites
(ATL/RYY/PDK/FTY/AHN will drop to IFR after the storms move
through with improvement to MVFR/VFR between 12-15Z. CSG/MCN will
see MVFR with improvements after 14Z. Winds will shift from the SW
at 10kts with some gusts to NW at 5-10kts after 12Z.

//ATL Confidence...00Z Update...
Medium confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  58  74  51 /  50  80  20   5
Atlanta         78  60  72  52 / 100  80  20   5
Blairsville     60  52  65  46 /  90  90  30   5
Cartersville    68  58  71  49 /  30  90  20   5
Columbus        83  65  79  56 /   0  50  20   0
Gainesville     56  55  71  50 /  80  90  20  10
Macon           82  64  79  54 /   5  50  20   5
Rome            72  57  71  49 /  60  90  10   5
Peachtree City  82  60  74  51 /  30  80  20   0
Vidalia         83  68  82  57 /   0  30  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM EDT Wednesday for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Gilmer...
Gordon...Lumpkin...Murray...Pickens...Towns...Union...Walker...
White...Whitfield.

Tornado Watch until 1 AM EDT Wednesday for the following zones:
Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...
Polk...Walker...Whitfield.

&&

SHORT TERM...Atwell
LONG TERM....Morgan
AVIATION...Atwell
Hazardous weather outlook, Mar 24, 7:45 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
845 PM EDT Tue Mar 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
845 PM EDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms will continue across north Georgia through
tonight. A few storms could be strong to severe, especially across
northwestern Georgia. The main hazards will be strong to damaging
winds, hail, and a brief tornado or two.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible over North Georgia on Saturday and
across the entire area on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 24, 8:50 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
950 PM EDT Tue Mar 24 2020

GAZ001>004-011-019-250215-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
950 PM EDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN WHITFIELD...
SOUTHERN CATOOSA...WALKER...SOUTHWESTERN DADE AND NORTHEASTERN FLOYD
COUNTIES UNTIL 1015 PM EDT...

At 949 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sulpher Springs, or 14 miles west of
Lafayette...moving east at 65 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Lafayette, Summerville, Trion, Tunnel Hill, Menlo, Naomi, Center
Post, Rising Fawn, Subligna, Suttles Mill, Noble, Wood Station, Lake
Marvin, Linwood, Beaumont, Villanow, Cloudland, Berryton, Everett
Springs and James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3489 8504 3459 8506 3458 8507 3457 8506
      3454 8506 3454 8509 3447 8509 3446 8511
      3446 8516 3442 8549 3476 8556
TIME...MOT...LOC 0149Z 251DEG 58KT 3464 8553

WIND...50MPH
Special weather statement, Mar 24, 9:34 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1034 PM EDT Tue Mar 24 2020

GAZ011-019-250300-
Chattooga GA-Floyd GA-
1034 PM EDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND FLOYD
COUNTIES UNTIL 1100 PM EDT...

At 1033 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fullerton, or 9 miles northeast of Cedar
Bluff...moving east at 55 mph.

  HAZARD...40 to 50 mph wind and increased chance of a brief
           tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Rome, Cave Spring, Shannon, Lyerly, Pinson, Lindale, Coosa,
Chattoogaville, Armuchee and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3442 8510 3441 8511 3440 8510 3440 8503
      3439 8502 3421 8502 3421 8505 3412 8505
      3412 8543 3441 8549
TIME...MOT...LOC 0233Z 268DEG 48KT 3429 8545

WIND...50MPH

The radar

The Atlanta radar (KFFC), 100 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bartow

When
March 24, 10:02 PM EST to 10:04 PM EST
Where
Bartow County, 1.72 mi ESE of Wooleys to 3.06 mi ESE of Wooleys
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
34.188, -84.993

A National Weather Service survey determined that thunderstorm winds gusting up to 80 mph heavily damaged 2 barns and snapped or uprooted numerous trees. The damage began along Boss Road and extended around 1.5 miles east across Macedonia Road to Worthington Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878030.